AiR member Layagirl is concerned about the nodding her son is experiencing, in relation to his methadone treatment…
"My son has been on methadone for almost 11 months. High dose was 88mg. He is doing a slow taper and currently at 63mg. D.O.C. was heroin for about 4 years and oxy prior to that for about 4 years. Fortunately, he has not relapsed since obtaining a stable methadone dose – YAY!! He got a job about 4 months ago and is seeing a private therapist. He is experiencing significant nodding about two hours after dosing (has been like this since the beginning). My question is two fold:
– Is nodding a common side effect of a dose that is too high?
– He meets with his counselor in one week and wants to drop 5mg and then continue to taper. In your opinion, could that help with the nodding?
Thank you for your comments."
I heard back from the methadone counselor. While nodding is possible with methadone, it happens under two conditions:
1) When the patient is overmedicated and the dose needs to be reduced.
This happens in the first couple weeks of treatment as the provider adjusts the dose to one that is strong enough to eliminate cravings but not so strong as to cause continued drowsiness. It is possible that your son has been overmedicated the whole time and continues to be, even at the lower doses to which he is titrated. Nodding is a symptom of overdose and is not to be taken lightly.
2) It can take up to 10 days to adjust to being on methadone.
Even at the right dose, the patient will most likely – at first – feel the effects of the methadone, like they would any other opiate. They can be high, nod, and generally look sedated or conversely, they can feel unusually energetic and able to get on with daily life.
Having said this, continued reductions in the methadone should help eliminate nodding IF it is related to the methadone. Your son is seeing a therapist and working. It may be worthwhile to see a medical doctor to rule out other causes of the nodding.
Your son could also raise the possibility of dropping the dosage amount more quickly with the methadone provider, but know that as the ml’s drop, your son is going to start feeling some effects of withdrawal.
One last point: what is sorely lacking in the continuum of care for substance abuse treatment in this country, is a safe place to withdraw from methadone and suboxone. The long half life of both these medications, make the effects of withdrawal last a long time – weeks to months. The worst will be over within the first couple of weeks (already an incredibly long time for someone used to self-medicating for the effects of withdrawal), but sleep disturbance, lack of appetite, low mood and low energy can continue for longer.
Until we provide safe, structured inpatient places for individuals to manage this period of withdrawals, we will continue to see people relapse as they come off methadone or suboxone.
While the Medication Assisted Treatment (MAT) researchers may make the case that these relapses are indications that people do better on MAT, I believe the jury is still out on this. Relapse happens because the withdrawal period is difficult and long. People on MAT are not typically fully armed with the social and psychological armor they need to withstand this period, so they seek relief through street drugs.
This is my opinion based on my experience.
What this means for you is that you may need to step in and prepare your son for the last part of his titration, going from even 2ml to 0, may not seem like much but 2 to 0 is a 200% drop and can be very hard. Can you afford a rehab for this period? Would he be willing to go if he is very uncomfortable? Will he consider taking time off from his job if and when he is uncomfortable, as much as 4 weeks?
Your son is moving in the right direction. May he see this every day, and may he appreciate that you’re in his corner.